Viewer Comments: Low Potassium (Hypokalemia) - Diagnosis

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium (Hypokalemia) - Diagnosis

How was the diagnosis of your low potassium (hypokalemia) established?

Anonymously share your comment to help others.Patient Discussions FAQs

Comment from: emery, 45-54 Female (Patient) Published: October 05

I have been on asthma medicines all my life. I have breast cancer. Two surgeries 37 radiation treatments later my oncology doctor tells me my potassium level is low. I am taking medication for it, but I don't feel any better and I'm still weak and tired all day. I sleep 11 hours a day, I just can't get myself going. I turned 49 today.

Comment from: peaches1632, 45-54 Female (Patient) Published: October 05

My husband and I were on our way to a meeting about 1 hour from our home, I was driving when in a matter of minutes, I was having tingling, numbness, in both arms, hands, legs, feet and from my top lip up to the top of my head, then my hands went into severe muscle cramps, then my right arm was shaking violently. I got the car stopped, but could not move my hands to put the car in park or to even call 911, my husband had to put the car into park and unbuckle my seatbelt, he rushed me to a major hospital where blood work was taken. My potassium was 2.4, I was given 4 potassium pills and sent home, before reaching my home I had another attack same as the first and was rushed to the hospital near the small town that I live by. There I was put on a heart monitor, given an EKG, blood taken, and IV started and given liquid potassium all of this was done at a very small hospital. I am very dissatisfied with the major hospital that is known all over the world for being so unconcerned with my condition.

Comment from: ttlkayoss, 35-44 Female (Patient) Published: October 05

I was just recently put on blood pressure meds, and it happens to be a diuretic. At a follow up appointment I had mentioned that I felt really tired (even though I got a good night's sleep), heartburn worse than normal, odd taste in my mouth, and major craving for salt. With what I told him (an d things from past visits like joint pain) he decided to do a blood draw to see what my potassium level is. Funny thing is when I read up on the symptoms, I have almost all of them and have for a long time. I am new to this, just found out today, and put on a supplement and go back for it to be checked again in 2 wks.

Comment from: Kristy, 35-44 Female (Patient) Published: October 05

I'm 38 years old and I have Crohn's disease. I went to the ER with severe stomach pain, chest pain, I'd been sick for several months not being able to keep food or liquids down. Severe cases of dehydration and a bad UTI. But the doctors didn't worry about my symptoms once they got my lab results in. My potassium levels were extremely low. So I had to get an IV for a lot of potassium. I couldn't go home from the hospital until the levels came up. I still don't any answers about why this happened.

Comment from: Luvmykids, 35-44 Female (Patient) Published: October 05

I've been having a lot of cramping, pain in my thighs, chest pain and trouble breathing and was told my potassium was 2.9. But not before they tried to say it was from my asthma. I was given potassium pills until it went up, it went to 4.1. Then a few weeks later the same thing happen the severe leg pain, nausea, trouble breathing, tired and weak. Again they say asthma. I had them do a potassium test and it was 3.0. I am back on the pills again. I don't take meds that would cause it to continue to go low, and the doctor doesn't seem too concerned. I am only 38 and was hospitalized 3 yrs ago for 1 week had severe chest pain, having difficulty breathing, loss of 52%oxygen from lungs and heart working overtime. They gave me potassium through my IV from it being so low. I just wish they would try to figure out why this is happening or send me to someone who is willing to find out and help me. I'm tired of my legs hurting because it is affecting everything I do. I want to see my two kids graduate from high school, and want to know why this continues to happen.

Must Read Articles Related to Low Potassium

Acute Kidney Failure
Acute Kidney Failure Kidney failure, or the ability of the kidneys to filter water and waste is caused by prerenal, postrenal, or renal problems with the kidney(s). Symptoms of kidn...learn more >>
Kidney Disease
Chronic Kidney Disease Twenty percent of people over the age of 20 years will develop chronic kidney disease in their lifetime. Chronic kidney disease causes are diseases of the kidne...learn more >>
Dehydration (Adults)
Dehydration in Adults Dehydration occurs when the loss of body fluids (mostly water), exceeds the amount that is taken in. Causes of dehydration include fever, vomiting, diarrhea, di...learn more >>

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium - Symptoms

What were the symptoms of your low potassium (hypokalemia)?

Low Potassium (Hypokalemia) - Causes

What was the cause of your low potassium?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.



NIH talks about Ebola on WebMD

From WebMD



Medical Dictionary